Alert archive / Minnesota / Special Weather Statements in 2013

Special Weather Statement, NWS Twin Cities, MN

July 19, 2013Hennepin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 19, 2013, 11:18 PM CDT for Hennepin County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2013, 11:18 PM CDT (04:18 UTC)
Expired
Jul 20, 2013, 12:00 AM CDT
In force
42 min
Issued by
NWS Twin Cities, MN

County Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 16 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WWUS83 KMPX 200418
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1118 PM CDT FRI JUL 19 2013

MNZ059-060-200500-
HENNEPIN-WRIGHT-
1118 PM CDT FRI JUL 19 2013

...THUNDERSTORMS MOVING OVER HENNEPIN AND WRIGHT COUNTIES THROUGH 
MIDNIGHT CDT...

AT 1114 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTHEAST OF BUFFALO. THIS STORM WAS MOVING
SOUTHEAST AT 40 MPH.

WINDS UP TO 50 MPH AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS 
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKFORD.
  INDEPENDENCE.
  MEDINA.
  LONG LAKE.
  WAYZATA.
  THE LAKE MINNETONKA AREA.
  EDINA.
  WESTERN PORTIONS OF MINNEAPOLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4510 9336 4499 9321 4484 9328 4488 9352
      4489 9353 4489 9359 4491 9370 4498 9377
      4507 9392 4523 9374
TIME...MOT...LOC 0417Z 305DEG 35KT 4507 9371

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 19, 8:23 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 19, 8:23 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
823 PM CDT FRI JUL 19 2013

.UPDATE...
ISSUED AT 806 PM CDT FRI JUL 19 2013

DID SOME REVAMPING OF THE GRIDS AND TEXT PRODUCTS TO ACCOUNT FOR A
CLUSTER OF TSTMS THAT DEVELOPED DURG THE LATE AFTN HOURS OVER NE
ND AND HAVE CONTINUED TO TRACK SE INTO WRN MN. TIMING IT THROUGH
CENTRAL MN PUTS IT INTO THE MSP METRO BETWEEN 10PM-11PM. WFO FGF
DID ISSUE A COUPLE OF WARNINGS ON IT BUT BEST IT COULD PRODUCE WAS
35-45MPH WIND GUSTS. EVIDENT ON KMPX RADAR IS A SWD-MOVING OUTFLOW
BOUNDARY ALONG WHICH THE TSTMS ARE BEING SUSTAINED...ALONG WITH A
STORM MOVING GENERALLY FROM THE NW. AM NOT EXPECTING THE STORMS TO
PACK MUCH OF A PUNCH BUT THEY WILL LIKELY CONTAIN SOME CG
LIGHTNING AND BRIEF HEAVY RAIN. ADDITIONAL STORMS ARE STILL
POSSIBLE BEHIND THESE AS HRRR...NAM AND HOPWRF MODELS ALL INDICATE
TSTM DEVELOPMENT OVER WRN AND CENTRAL MN AT VARIOUS TIMES
OVERNIGHT SO HAVE ADDED POPS IN THE 30-40 PERCENT RANGE OVER MUCH
OF THE NRN AND CENTRAL PORTIONS OF THE CWFA...AND WILL CONTINUE TO
UPDATE AS NEEDED.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 302 PM CDTFRI JUL 19 2013

THE COLD FRONT THAT MOVED THROUGH THIS MORNING NOW EXTENDS FROM
ROUGHLY GREEN BAY...TO LA CROSSE...TO OMAHA THIS AFTERNOON AND THE
SURFACE CYCLONE IS IN WESTERN ONTARIO. WE ARE SEEING COLD ADVECTION
AT NEARLY ALL LEVELS OF THE ATMOSPHERE SINCE EARLY THIS MORNING WHEN
THE FLOW WENT W-NW. THE NW FLOW IS ALSO DRYING OUT THE SOUNDING
QUITE NICELY. THE 12Z MPX LAUNCH HAD A PWAT OF 1.38"...BUT RAP
ANALYSES THIS AFTERNOON HAVE US BELOW 1" WITH SFC DEWPOINTS IN THE
UPPER 50S AND LOWER 60S. WE WERE NOTICING SOME NICE WAVE ACTION ON
ONE OF THE LAKE MILLE LACS CAMERAS THIS AFTERNOON...NO SURPRISE WITH
THE WELL-MIXED/BREEZY COLD ADVECTION IN THE BOUNDARY LAYER. IN
FACT...THE CAMERA LOOKS LIKE AN EARLY FALL DAY.

THERE IS A SECONDARY COLD FRONT TO THE NORTHWEST...WHICH IS
RESPONSIBLE FOR THE LINE OF THUNDERSTORMS DEVELOPING ACROSS SOUTHERN
SASKATCHEWAN/MANITOBA AND NORTHERN ND. WATER VAPOR SHOWS DEEPER
MOISTURE OFF TO OUR NORTHWEST AND THERE IS MODEST TO GOOD
INSTABILITY OUT THAT WAY AS WELL. SOME OF THE CONVECTIVE ALLOWING
MODELS WE HAVE ACCESS TO /INCLUDING HOPWRF.INFO/ BUT ALSO THE
SREF/NAM/GEM ALL TAKE SOME OF THIS ACTIVITY INTO WEST CENTRAL MN. WE
INCLUDED A 20% POP IN THE WESTERN FORECAST AREA...BUT WE THINK
ACTIVITY WILL DIMINISH WITH TIME. NOT A MAJOR CONCERN.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 302 PM CDT FRI JUL 19 2013

THE LARGE SCALE PATTERN WILL CONTINUE TO GENERALLY KEEP THE REGION
IN NORTHWEST FLOW THROUGH THE DURATION OF THE FORECAST PERIOD...
WITH TROUGHING AND UNSETTLED WEATHER OVER THE EASTERN CONUS AND
RIDGING AND WARM WEATHER OVER THE WEST. WE/LL BE IN-BETWEEN
THINGS... AND SHOULD WIND UP NEAR TO SLIGHTLY BELOW IN TERMS OF
TEMPERATURE OVERALL... WITH A FEW CHANCES FOR PCPN AS SHORTWAVES
DROP THROUGH THE REGION WITH THE BAROCLINIC ZONE LINGERING TO OUR
SOUTHWEST. THE GFS... ECMWF... CANADIAN... AND THEIR RESPECTIVE
ENSEMBLES ARE IN GOOD AGREEMENT WITH RESPECT TO THE OVERALL
PATTERN AND LARGE SCALE MASS FIELDS... ALTHOUGH THERE ARE SOME
DIFFERENCES IN TIMING AND LOCATION OF INDIVIDUAL SHORTWAVES AND
FRONTAL BOUNDARIES. THOSE DIFFERENCES COULD RESULT IN AN
OVERABUNDANCE OF LOW POPS THROUGH THE PERIOD GIVEN THE UNCERTAINTY
IN THE DETAILS... BUT DECIDED TO TREND MORE TOWARD DRY WEATHER FOR
AS MUCH OF THE WEEK AS POSSIBLE. THE 12Z GFS AND ECMWF HAD A BIT
LESS IN TERMS OF PCPN CHANCES IN COMPARISON TO THEIR PREVIOUS
RUNS... WITH BOTH SHOWING A MORE DOMINANT SURFACE HIGH OVER THE
REGION DURING THE MIDDLE PART OF THE WEEK.

IN TERMS OF DETAILS... KEPT CHANCE POPS OVER THE AREA FOR MUCH OF
THE TIME FRAME FROM SATURDAY NIGHT THROUGH MONDAY. WE WILL STILL
HAVE DECENT LOW-LEVEL MOISTURE LOITERING TO OUR SOUTHWEST DURING
THAT TIME... WITH ELEVATED INSTABILITY IN PLACE ACROSS THE AREA
ALONG WITH A DECENT BAROCLINIC ZONE AND POTENTIAL FOR WARM
ADVECTION OVER AT LEAST THE SOUTHWEST PART OF THE CWFA. A FEW
SHORTWAVES WILL DROP SOUTHEAST ACROSS THE AREA DURING THAT TIME AS
THE NEXT SURFACE TROUGH SLOWLY MOVES OUT OF THE NORTHERN PLAINS.
THAT FEATURE LOOKS TO MOVE THROUGH THE STATE ON MONDAY... BRINGING
A REINFORCING SHOT OF COOL AIR... AND MORE IMPORTANTLY A BIT MORE
IN THE WAY OF DRY AIR AS IT SUPPRESSES THE BAROCLINIC ZONE FARTHER
SOUTH/WEST OF THE AREA. A DECENT SURFACE HIGH MOVES IN MONDAY
NIGHT AND TUESDAY... AND LOOKS TO REMAIN FAIRLY WELL ANCHORED OVER
THE AREA THROUGH WEDNESDAY NIGHT. WE LOOK TO GET ONTO THE BACKSIDE
OF THE HIGH AND INTO SOME RETURN FLOW BY THURSDAY... BUT SHORTWAVE
RIDGING ALOFT IS PROGGED BY THE GFS AND ECMWF THROUGH THE DAY ON
THURSDAY... SO KEPT POPS OUT OF MOST OF THE AREA UNTIL THURSDAY
NIGHT. THERE IS FAIRLY GOOD AGREEMENT ON AN ENHANCED CHANCE FOR
PCPN ON FRIDAY AS THE BAROCLINIC ZONE TIGHTENS OVER THE REGION AND
WE SEE SOME MID-LEVEL FRONTOGENESIS AND WARM ADVECTION COUPLE WITH
THE RETURN OF BETTER MOISTURE AND SOME INSTABILITY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 806 PM CDT FRI JUL 19 2013

MAIN CONCERN THRU THE FIRST 6-9 HRS OF THE TAF IS DEVELOPING
CONVECTION OVER ERN ND SHIFTING SEWD INTO WRN AND CENTRAL MN. IT
IS TRAVELING S ALONG A SWD-MOVNIG OUTFLOW BOUNDAYR BUT THE
BOUNDARY IS NOT OUTRACING THE CONVECTION...AND IS IN FACT HELPING
TO SUSTAIN IT. TIMING IT PUTS IT INTO THE KAXN-KSTC AREA BY 02Z-
03Z...THEN INTO THE KMSP AREA BETWEEN 04Z-06Z. HAVE LESS
CONFIDENCE FOR KRWF AND THE WI SITES...ESPECIALLY SINCE THE
HRRR...NAM...AND LOCAL HOPWRF ALL INDICATE CONVECTION DRIVING SEWD
INTO THE AREA BUT AT VARYING TIMES. AM NOT LOOKING FOR MUCH IN THE
WAY OF FLIGHT REDUCTION SHOULD THESE STORMS TRAVEL OVER ANY OF THE
TERMINALS...BUT MOST LIKELY WOULD BE CIGS IN THE 040-050 AREA SO
STILL VFR WHILE VSBY WOULD BE MOST REDUCED WITH HEAVY RAIN...
SURELY TO MVFR AND GOOD CHANCE INTO IFR. ONCE THE CONVECTION
ENDS...A BONA FIDE WIND SHIFT LOOKS TO TAKE PLACE FROM THE PRE-
DAWN HOURS THRU LATE MRNG...GOING FROM NW TO NE AND WINDS WILL
THEN STAY NE THRU THE REST OF THE TAF PERIOD. SPEEDS MAINLY 10 KT
OR LESS...BUT HIGHER SPEEDS POSSIBLE IN THE STORMS ALONG WITH SOME
GUSTINESS TMRW AFTN.

KMSP...LOOKING FOR CONVECTION TO IMPACT THE TERMINAL...MAINLY
BETWEEN 04Z-06Z...WITH MIDLVL CEILINGS BUILDING IN FROM THE NW BUT
ALSO FOR VSBYS TO BE REDUCED TO MVFR OR EVEN IFR WITH STORMS THAT
MOVE DIRECTLY OVER THE FIELD. ATTM...NOT SEEING OBS THAT WOULD
PUSH WINDS IN EXCESS OF 35 KT BUT WILL MONITOR AND AMEND THE TAF
TO INCLUDE HIGHER WINDS IF NEEDED. ONCE THE PERIOD FOR HAVING
STORMS END...WHICH SHOULD BE BY THE EARLY MORNING HOURS...CLOUDS
WILL GRADUALLY SCATTER OUT TO MULTIPLE SCT LEVELS AND SFC WINDS
SWING FROM NW TO NE.

/OUTLOOK FOR KMSP/
SUN...MAINLY VFR. CHC -SHRA/-TSRA. NE WINDS 5-10 KT.
MON...MAINLY VFR. CHC -SHRA/TSRA. SE-S WINDS 5-10 KT.
TUE...VFR. N WINDS 5-10 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

UPDATE...JPC
SHORT TERM...CLF
LONG TERM...
AVIATION...JPC
Hazardous weather outlook, Jul 19, 9:30 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
930 PM CDT FRI JUL 19 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210230-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
930 PM CDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA
TONIGHT. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH THE
STRONGER STORMS...ALONG WITH THE POTENTIAL FOR ISOLATED WIND GUSTS TO
AROUND 60 MPH AND ONE INCH HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL EXIST FROM SATURDAY NIGHT
THROUGH FRIDAY. THE SEVERE WEATHER THREAT IS LOW. STORMS ARE NOT
EXPECTED TO BE WIDESPREAD AND MANY LOCATIONS COULD REMAIN DRY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 19, 9:06 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
906 PM CDT FRI JUL 19 2013

MNZ041-042-048-049-200245-
DOUGLAS-POPE-STEARNS-TODD-
906 PM CDT FRI JUL 19 2013

...THUNDERSTORMS MOVING OVER DOUGLAS...POPE...STEARNS AND TODD
COUNTIES THROUGH 945 PM CDT...

AT 900 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES EAST OF ALEXANDRIA...OR 14 MILES NORTHWEST OF
SAUK CENTRE. THIS STORM WAS MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO NICKEL SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  OSAKIS.
  WEST UNION.
  LITTLE SAUK.
  SAUK CENTRE.
  PLEASANT BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4580 9467 4555 9509 4583 9530 4594 9515
TIME...MOT...LOC 0206Z 307DEG 18KT 4582 9518

JPC
Special weather statement, Jul 19, 11:18 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1118 PM CDT FRI JUL 19 2013

MNZ059-060-200500-
HENNEPIN-WRIGHT-
1118 PM CDT FRI JUL 19 2013

...THUNDERSTORMS MOVING OVER HENNEPIN AND WRIGHT COUNTIES THROUGH
MIDNIGHT CDT...

AT 1114 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTHEAST OF BUFFALO. THIS STORM WAS MOVING
SOUTHEAST AT 40 MPH.

WINDS UP TO 50 MPH AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKFORD.
  INDEPENDENCE.
  MEDINA.
  LONG LAKE.
  WAYZATA.
  THE LAKE MINNETONKA AREA.
  EDINA.
  WESTERN PORTIONS OF MINNEAPOLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4510 9336 4499 9321 4484 9328 4488 9352
      4489 9353 4489 9359 4491 9370 4498 9377
      4507 9392 4523 9374
TIME...MOT...LOC 0417Z 305DEG 35KT 4507 9371

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:06 PM CDTSpecial Weather StatementMPXStearns39 min

Nearby

Special Weather Statements in Minnesota, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.